Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Charleston, SC

March 31, 2020Allendale County, Hampton County, South Carolina; Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2020, 3:46 PM EDT for Allendale County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 3:46 PM EDT (19:46 UTC)
Expired
Mar 31, 2020, 4:45 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:51 PM EDTTSTM WND DMG3 Sw Appleton, SCA 911 CALL CENTER REPORTED A TREE DOWN AT THE INTERSECTION OF CONCORD CHURCH ROAD AND REVOLUTIONARY TRAIL. TIME ESTIMATED VIA RADAR DATA.
Mar 31, 3:53 PM EDTTSTM WND DMG1 Ne Appleton, SCA 911 CALL CENTER REPORTED A TREE ON FIRE LYING ON DOWNED POWER LINES ON APPLETON ROAD.
Mar 31, 3:53 PM EDTTSTM WND DMG1 Ne Appleton, SCA 911 CALL CENTER REPORTED A TREE ON FIRE LYING ON DOWNED POWER LINES ON APPLETON ROAD. TIME ESTIMATED VIA RADAR DATA.
Mar 31, 3:57 PM EDTTSTM WND DMG1 Nw Allendale, SCA 911 CALL CENTER REPORTED A POLE DOWN AND A RAILROAD CROSSING GATE BROKEN AT THE INTERSECTION OF AUGUSTA HWY AND BLUFF ROAD. TIME ESTIMATED VIA RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS52 KCHS 311946
SVRCHS
GAC251-SCC005-049-312045-
/O.NEW.KCHS.SV.W.0006.200331T1946Z-200331T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
346 PM EDT Tue Mar 31 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 445 PM EDT.

* At 345 PM EDT, severe thunderstorms were located along a line
  extending from near Martin to near Burtons Ferry Landing, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Allendale, Lake Warren State Park, Estill, Fairfax, Brunson,
  Hiltonia, Gifford, Sycamore, Luray, Ulmer, Seigling, Martin,
  Barton, Millhaven and Hilltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a tornado warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado, take
shelter in a closet, bathroom or small, central room in a sturdy
structure.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3305 8110
      3302 8107 3269 8126 3285 8179 3292 8176
      3304 8156 3307 8160 3309 8160 3308 8161
      3310 8161 3316 8154
TIME...MOT...LOC 1945Z 266DEG 47KT 3309 8143 3298 8148 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NED
3 follow-up statements
837 
WWUS52 KCHS 311951
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
351 PM EDT Tue Mar 31 2020

GAC251-SCC005-049-312045-
/O.CON.KCHS.SV.W.0006.000000T0000Z-200331T2045Z/
Screven GA-Hampton SC-Allendale SC-
351 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...HAMPTON AND ALLENDALE COUNTIES...

At 351 PM EDT, severe thunderstorms were located along a line
extending from near Appleton to near Allendale, moving east at 55
mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Allendale, Lake Warren State Park, Estill, Fairfax, Brunson,
Hiltonia, Gifford, Sycamore, Luray, Ulmer, Seigling, Martin, Barton,
Millhaven and Hilltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a Tornado Warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3305 8110
      3302 8107 3269 8126 3285 8179 3292 8176
      3304 8156 3313 8144
TIME...MOT...LOC 1951Z 266DEG 47KT 3309 8135 3298 8140 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

NED
928 
WWUS52 KCHS 312005
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
405 PM EDT Tue Mar 31 2020

GAC251-SCC005-049-312045-
/O.CON.KCHS.SV.W.0006.000000T0000Z-200331T2045Z/
Screven GA-Hampton SC-Allendale SC-
405 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...HAMPTON AND ALLENDALE COUNTIES...

At 404 PM EDT, severe thunderstorms were located along a line
extending from Ulmer to Fairfax, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Allendale, Lake Warren State Park, Estill, Fairfax, Brunson,
Hiltonia, Gifford, Sycamore, Luray, Ulmer, Seigling, Barton,
Millhaven, Hilltonia and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a Tornado Warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3305 8110
      3302 8107 3269 8126 3285 8179 3290 8171
      3308 8141
TIME...MOT...LOC 2004Z 271DEG 41KT 3308 8118 3297 8123 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NED
857 
WWUS52 KCHS 312022
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
422 PM EDT Tue Mar 31 2020

GAC251-SCC005-049-312045-
/O.CON.KCHS.SV.W.0006.000000T0000Z-200331T2045Z/
Screven GA-Hampton SC-Allendale SC-
422 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...HAMPTON AND ALLENDALE COUNTIES...

At 421 PM EDT, severe thunderstorms were located along a line
extending from Fairfax to Gifford, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Allendale, Lake Warren State Park, Estill, Fairfax, Brunson, Gifford,
Sycamore, Luray, Ulmer and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a Tornado Warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3307 8126 3312 8120 3305 8113 3305 8110
      3302 8107 3269 8126 3281 8164 3290 8151
      3301 8135
TIME...MOT...LOC 2021Z 259DEG 45KT 3295 8121 3284 8126 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:36 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 2:36 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
236 PM EDT Tue Mar 31 2020

.SYNOPSIS...
A storm system will track through the SC Lowcountry and GA
Coastal Empire into this evening. Dry high pressure will then
return into the weekend before a weak front possibly impacts
the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Have coordinated a Tornado Watch for the entire forecast
area with SPC. The watch runs through 9 pm but will likely be
able to cancel counties from west to east early as the
thunderstorms pass through.

Early this afternoon: The first showers ahead of the main
convective line are starting to arrive into the far inland
counties. Overall, the timing looks on track for convection to
start impacting Jenkins down through Tattnall starting around 3
pm. The main thing we are watching now is the arrival of higher
dewpoint air. So far, dewpoint values have hovered in the low
50s and even upper 40s. However, surface analysis and
observations show the 60 degree dewpoint line is racing north
and is likely now north of the Altamaha River. Just south of the
there sites like KBHC and KJES are reporting 5-10 degree
dewpoint rises in an hour. Overall thinking regarding the severe
threat hasn't changed much. Damaging wind gusts are still the
primary threat, but the magnitude of shear still presents a
tornado threat as well despite surface winds veering more
southwesterly immediately ahead of the arriving convection.
Still expect to see primarily linear segments, with the
potential for embedded rotating elements. It will also be
interesting to see how convection right near the low center
does. The HRRR has shown this cluster streaking through the
forecast area late this afternoon and this evening as the low
gradually deepens. This could serve as a source of enhanced
local helicity around this particulate area of convection.

Tonight: The threat for severe weather could persist until
around 9 pm along the immediate coast as the surface low exits
the coast and pulls a cold front through the region. In the wake
of the cold front, wrap-around moisture will continue to
produce scattered to numerous showers through late evening.
Then, as the low continues to pull away from the region
overnight, coverage of showers will decrease from
south/southwest to north/northeast, and by daybreak Wednesday
precipitation should end. By early Wednesday, temperatures are
expected to bottom out in the upper 40s well inland and in the
lower to middle 50s at most other locations.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Low pressure located off the North Carolina coast Wednesday
morning will lift away from the area through the day as high
pressure expands into the region. Much drier air and subsidence
noted in model soundings will preclude any rainfall, although
clouds will likely linger in the morning before diminishing.
Temperatures will be noticeably cooler with highs topping out in
the mid to upper 60s. Lows Wednesday night will range from the
low 40s inland to upper 40s/around 50 at the beaches.

High pressure will remain the dominant surface feature Thursday
and Friday. Aloft, the forecast area will be positioned between
a mid- level trough off the east coast and ridging to the west.
Quiet and dry conditions will continue, with more sunshine than
clouds expected. Temperatures will moderate closer to normal by
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift east into the Atlantic over
the weekend. A weak front could then approach early next week,
however it doesn't appear to really make it into the area. Dry
conditions are expected on Saturday, then rain chances will
return Sunday and Monday as onshore flow brings moisture back
into the area. Forecast maintains 20-30% PoPs. Temperatures will
gradually warm through the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR at both CHS and KSAV through 20Z. The main challenge is
timing the arrival of thunderstorms into the terminals. Current
thinking is around 21z at KSAV and around 22z at KCHS. As
thunderstorms approach the terminals, ceilings and visibilities
will quickly decrease, leading to IFR and possible LIFR
conditions at times. Higher wind gusts are expected with
thunderstorms, have put 30 kt in the forecast for now. As the
cold front moves quickly through both terminals around 00Z,
conditions will start to improve at KSAV soon after. MVFR/IFR
conditions will persist through most of the TAF period at KCHS
with improvement after daybreak. Winds could gust to around 20
knots for much of the overnight.

Extended Aviation Outlook: VFR is expected to prevail into the
weekend.

&&

.MARINE...
Today: Expect changeable winds due to building high pressure
from the north this morning followed by a warm front/approaching
low pressure this afternoon. Outside thunderstorms, winds
should remain capped at 15-20 knots, and seas should remain no
higher than 2-4 feet.

Late this afternoon into this evening, low pressure and an
associated cold front will cross the waters. Ahead of these
features, a band of strong to severe thunderstorms should cross
the waters, and even outside thunderstorms southwest winds will
gust to 25 knots in most areas. Seas will build to 3 to 5 feet.

Overnight tonight: In the wake of the cold front, northwest
winds 15-25 knots with gusts to 30 knots will surge into the
waters, and seas will build to 4 to 7 feet, highest beyond 20
nm. Small Craft Advisories for all waters outside Charleston
Harbor commence early this evening.

Wednesday through Saturday: Small Craft Advisories will be
ongoing for all waters outside of the Charleston Harbor at the
start of the period. Conditions will improve through the day on
Wednesday as low pressure lifts away from the area and the
pressure gradient relaxes. High pressure will then prevail into
the weekend. No additional marine concerns are anticipated, with
winds 15 knots or less and seas 2 to 4 feet on average.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Wednesday for AMZ352-354.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT
     Wednesday for AMZ350-374.

&&

NEAR TERM...BSH/SPR
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...BSH/ETM/RAD
MARINE...ETM/SPR
Hazardous weather outlook, Mar 31, 2:46 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Charleston SC
246 PM EDT Tue Mar 31 2020

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-011900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
246 PM EDT Tue Mar 31 2020

...TORNADO WATCH 78 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-011900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
246 PM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Strong thunderstorms could move into the outer
Georgia waters this evening. Strong wind gusts will be the primary
concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Mar 31, 3:16 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Tue Mar 31 2020

GAZ087-088-SCZ040-312000-
Jenkins-Screven-Allendale-
316 PM EDT Tue Mar 31 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES...

At 316 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Alexander to
near Summertown, and moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Butts, Fairfax, Hiltonia, Sycamore and
Rocky Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8154
      3311 8137 3312 8120 3307 8114 3264 8160
      3269 8209 3281 8215
TIME...MOT...LOC 1916Z 265DEG 43KT 3309 8185 3278 8226

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:16 PM EDTSpecial Weather StatementCHSAllendale44 min
Mar 31, 4:03 PM EDTSevere Thunderstorm WarningCHSHampton42 min
Mar 31, 4:17 PM EDTSevere Thunderstorm WarningCHSColleton58 min
Mar 31, 4:29 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton, Jasper61 min
Mar 31, 4:34 PM EDTSpecial Marine WarningCHS86 min
Mar 31, 4:44 PM EDTSpecial Weather StatementCHSDorchester31 min
Mar 31, 5:09 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Dorchester, Hampton, Jasper55 min
Mar 31, 5:32 PM EDTSpecial Weather StatementCHSBerkeley28 min
Mar 31, 6:00 PM EDTSpecial Marine WarningCHS2 hr
Mar 31, 6:01 PM EDTSpecial Weather StatementCHSCharleston44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.